Iowa, 2019

Hail in Iowa, April 21 to 22, 2019

April 21 to 22, 2019 · NWS FSD · 3 events in 2 counties and zones

As a frontal zone dropped southward through the region, scattered thunderstorms developed along the boundary overnight as an upper level wave approached from the southwest. Wind profiles were weak, limiting storm organization and leading to short-duration of stronger updrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

As a frontal zone dropped southward through the region, scattered thunderstorms developed along the boundary overnight as an upper level wave approached from the southwest. Wind profiles were weak, limiting storm organization and leading to short-duration of stronger updrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 21, 5:46 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 21, 5:46 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
646 PM CDT Sun Apr 21 2019

.SHORT TERM...(This Evening through Monday)
Issued at 309 PM CDT Sun Apr 21 2019

Front draped across the CWA this afternoon, roughly running from
around Tracy, MN to Yankton, SD. Ahead of it, temperatures have
once again warmed into the mid 70s to lower 80s with even healthy
warming behind the boundary with plenty of upper 60s to lower 70s.
Radar starting to pick up some echos moving across the SD/NE
border but with cloud heights around 10 kft and soundings showing
a pronounced dry layer, probably not much in the way of measurable
precip at the surface at this point.

By this evening/overnight, better forcing commences with the arrival
of the main shortwave moving up from the southwest. This should lead
to an expansion in coverage of showers and isolated thunderstorms,
likely first across our northwest half of the forecast area and then
spreading southeast with time. Soundings indicate a reasonable
amount of elevated instability, upwards of around 1000 J/kg in some
locations, and thus can't rule out a couple of stronger storms with
hail the main threat. With fairly chaotic and meager wind profiles,
and thus unimpressive wind shear, any marginally severe hail threat
would likely be with the initial updraft and short lived in
duration. As the boundary slowly sinks to the southeast overnight
into early Monday, the decreasing thunder threat will do so as well.

As with most convection, rainfall amounts/QPF is tough to nail down
to much specifics.  Overall area average looks to range from 0.25-
0.75 inches, although with PWATs running around 1 inch (or 90th
percentile of climatology) and boundary parallel steering flow,
could very well see a few amounts over 1 inch were the better
coverage of storms line up.

Surface low wanders into northern Iowa by Monday with enough overall
forcing to allow for lingering showers into at least the morning
hours. The threat for precipitation will wane from west to east thru
the day. With the boundary comfortably thru the area, breezy
northerly winds, and ample cloud cover, afternoon temperatures will
be set back into the 50s for most.

.LONG TERM...(Monday Night through Sunday)
Issued at 309 PM CDT Sun Apr 21 2019

Tuesday and Wednesday: Quiet weather builds back under somewhat
unorganized westerly flow aloft for the middle of the work week.
Look for dry conditions with temperatures moderating from the 60s
Tuesday into the upper 60s to mid 70s for Wednesday ahead of our
next front.

Wednesday night into Thursday: Previously mentioned front slides
thru Wednesday evening/overnight with the latest guidance showing
a little better disturbance on the nose of an upper level jet
streak. This may lead to some additional shower activity, although
with timing difference in the models, went with mainly slight
level POPs for now. This front will set temperature back a few
degrees for Thursday, with mainly mid 60s to perhaps lower 70s.

Friday into the Weekend: Models continue to show some difference by
the far extended portions of the forecast with either broad upper
level ridging or fairly zonal flow depending on the model. Each
individual model does signal periodic shots of mid level warm
advection and nocturnal low level jets and thus will likely see some
periods of shower and thunderstorm chances. With the previously
mentioned difference, will stick with the blended guidance and
refine these threats over time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 645 PM CDT Sun Apr 21 2019

Scattered showers and a few weak thunderstorms will develop this
evening into the overnight. Many locations will see rain
overnight, but the rain will be more on-and-off in nature, rather
than steady. Cloud ceilings will lower into the MVFR range
overnight as the front moves through, with breezy winds gusting 20
to 30 kt, even overnight. Rain tapers off Monday morning,
eventually exiting to the east of the region by late afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...VandenBoogart
Hazardous weather outlook, Apr 21, 4:04 AM CST, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
504 AM CDT Sun Apr 21 2019

IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
050-052>065-221015-
Osceola-Dickinson-Clay-Buena Vista-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
504 AM CDT Sun Apr 21 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to develop this evening and
continue into the overnight. These storms are expected to remain
below severe limits, but a strong storm or two may produce small
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-013-020-021-031-032-NEZ013-014-SDZ066>071-221015-
Lyon-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-
Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
504 AM CDT Sun Apr 21 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this evening. With the initial
development of the storms, hail up to the size of quarters and an
isolated wind gust to 50 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 7 pm.

The radar

The Omaha radar (KOAX), 130 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Woodbury

When
April 21, 8:42 PM CST to 8:43 PM CST
Where
Woodbury County, Lawton
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.480, -96.180

Hail, Woodbury

When
April 22, 12:00 AM CST to 12:02 AM CST
Where
Woodbury County, 1.23 mi NW of Sioux City
Measured
0.75 in hail
Reported by
Public
Coordinates
42.510, -96.400

Hail, Plymouth

When
April 22, 12:34 AM CST to 12:35 AM CST
Where
Plymouth County, 0.86 mi SE of Remsen
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.810, -95.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840672, 840673, 840674.